Missouri, 2005

Damaging Wind in Missouri, August 21, 2005

August 21, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 5:54 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 21, 5:54 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT SUN AUG 21 2005

.DISCUSSION...

SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT)

ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS
TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S.  ADJUSTING
THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE
REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP.  MCV MOVING
ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING
OFF A FEW STORMS.  IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS
ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS
DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM
THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE
EVENING HOURS.  LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS
NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST
OKLAHOMA.  THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON
LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW
TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE
WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL
INCLUDE SCATTERED WORDING IN THE ZONES.

NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE
WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS
THE PLAINS THE NEXT COUPLE OF DAYS.  EVEN WITH MORE CLOUD COVER ON
MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS
IF THE AREA GETS SOME OF THIS UPPER FORCING.  IT LOOKS NOW LIKE THE
FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE
REGION AS QUICKLY AS PREVIOUSLY THOUGH.  THEREFORE...IVE BACKED OFF
BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT
THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE
GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD.

SAW

EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)...

PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS
THE WESTERN US.  AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN
PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US
WITH WEAK ZONAL FLOW OVER THE CWA.  SOME WEAK SHORTWAVE ENERGY MAY
PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME.  HAVE KEPT
FORECAST DRY AT THIS TIME FOR THIS REASON.  DOESNT APPEAR THAT ANY
DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF
PATTERN.

LINDENBERG

&&

.AVIATION...
MAIN CONVECTIVE COMPLEX HAS PUSHED EAST OF THE SPRINGFIELD
AIRPORT...BUT DECIDED TO KEEP VCTS IN THE TERMINAL FORECAST THROUGH
THE EVENING. AS FOR THE KJLN TERMINAL...AN OUTFLOW BOUNDARY IS
CURRENTLY MOVING THROUGH THAT REGION WITH CONVECTION BEGINNING TO
DEVELOP ALONG THE KANSAS/MISSOURI BORDER. WITH THIS IN
MIND...INSERTED A TEMPO GROUP FOR THUNDER THIS EVENING.  OUTSIDE OF
ANY THUNDERSTORM ACTIVITY...VFR CONDITIONS ARE EXPECTED.  ISOLATED
CONVECTION IS POSSIBLE ON TUESDAY...BUT EXACT LOCATIONS UNCERTAIN.

SAW

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 21, 6:46 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN AUG 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
746 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
  PRODUCE:
    HEAVY RAIN RESULTING IN FLASH FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND HAIL TO THE SIZE OF NICKELS ALONG WITH DAMAGING WIND
    GUSTS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT LOCATIONS
  GENERALLY EAST OF A LINE FROM URBANA TO AVA THROUGH 10 PM.
  MORE WIDELY SCATTERED AND ISOLATED STORMS ARE POSSIBLE FURTHER TO
  THE WEST ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DISCUSSION:

  A SMALL...BUT POTENT COMPLEX OF THUNDERSTORMS WILL CONTINUE TO
  PUSH EASTWARD ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL MISSOURI
  FOR THE REMAINDER OF THE EVENING.  A THREAT OF DAMAGING
  WINDS...LARGE HAIL...AND FLASH FLOODING WILL PERSIST GENERALLY
  BEFORE MIDNIGHT.  RAINFALL RATES WITH THE HEAVIEST STORMS WILL
  EXCEED AN INCH PER HOUR AND MAY EVEN APPROACH TWO INCHES PER
  HOUR.  IN ADDITION...FLOODING WILL CONTINUE INTO THE OVERNIGHT
  PERIODS FOR LOCATIONS WHICH ARE CURRENTLY EXPERIENCING FLASH
  FLOODING.

  AN UPPER DISTURBANCE OVER THE PLAINS MAY BRING ADDITIONAL ISOLATED
  TO SCATTERED THUNDERSTORMS ACROSS THE REGION AFTER MIDNIGHT.  THE
  MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
  AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
  THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  THE SEVERE WEATHER THREAT WILL BE ISOLATED IN NATURE.
  THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...ANY
  SEVERE WEATHER OR FLOODING REPORTS SHOULD BE FORWARDED TO LOCAL
  LAW ENFORCEMENT OFFICIALS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

In the hours before

Local storm report, Aug 21, 6:06 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   EMERGENCY MNGR

            NEXUS DRIVE CLOSED DUE TO HIGH WATER BETWEEN HIGHWAY C
            AND HIGHWAY J IN PHILLPSBURG.

LINDENBERG
Local storm report, Aug 21, 6:11 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A GAS STATION, VEHICLE DAMAGED,
            POWER LINES DOWN AND DEBRIS ON ROAD.

FEH
Local storm report, Aug 21, 6:28 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      MOUNTAIN GROVE          37.13N 92.27W
08/21/2005                   WRIGHT             MO   LAW ENFORCEMENT

            LOW WATER BRIDGE WITH RUNNING WATER OVER IT.

FEH
Local storm report, Aug 21, 6:35 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SGF DOWNTOWN ARPT       37.22N 93.23W
08/21/2005  1.00 INCH        GREENE             MO   AIRPLANE PILOT

            REPORTED BY PILOT ON RUNWAY.

0645 PM     FLASH FLOOD      1 N SPRINGFIELD         37.21N 93.30W
08/21/2005                   GREENE             MO   NWS EMPLOYEE

            AN ESTIMATED 5 OF RAIN FELL IN A LITTLE OVER AN HOUR.
            6 OF FLOWING WATER REPORTED FLOWING THROUGH A HOME.

FEH
Local storm report, Aug 21, 7:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 N SPRINGFIELD         37.21N 93.30W
08/21/2005                   GREENE             MO   NWS EMPLOYEE

            AN ESTIMATED 5 OF RAIN FELL IN A LITTLE OVER AN HOUR.
            6 OF FLOWING WATER REPORTED FLOWING THROUGH A HOME.

FEH
Local storm report, Aug 21, 7:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 SE VANZANT            36.93N 92.27W
08/21/2005                   DOUGLAS            MO   PUBLIC

            TREES AND POWER LINES DOWN. ROOF OF ONE BARN AND
            SIGNIFICANT DAMAGE TO A SECOND BARN.

FEH

The radar

The Springfield radar (KSGF), 167 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oregon

When
August 21, 7:52 PM CST
Where
Oregon County, 1 mi NW of Rover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -91.633

Thunderstorm wind gusts downed a large tree that blocked a section of Highway 160.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470705.